Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 321, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2020, 10:25 PM MDT for 4 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2020, 10:25 PM MDT (04:25 UTC)
- Expired
- Aug 26, 2020, 11:12 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 3069 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WUUS53 KLBF 270425
SVRLBF
NEC005-075-091-117-270530-
/O.NEW.KLBF.SV.W.0321.200827T0425Z-200827T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1125 PM CDT Wed Aug 26 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Arthur County in west central Nebraska...
Eastern Grant County in west central Nebraska...
Southwestern Hooker County in west central Nebraska...
Northwestern McPherson County in west central Nebraska...
* Until 1230 AM CDT/1130 PM MDT/.
* At 1125 PM CDT/1025 PM MDT/, a severe thunderstorm was located near
Whitman, or 29 miles west of Mullen, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hyannis, Whitman, Carr Lake, Green Lake, Duluth, Lena, Sand Puddin
Lake, Pratt Lake, Spring Valley Lake, Cogill Lake and East Cody
Lake.
This includes the following highways...
Highway 2 between mile markers 147 and 163.
Highway 61 between mile markers 129 and 132, between mile markers
134 and 137, and between mile markers 151 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 10153 4209 10150 4176 10113 4162 10170
4204 10176
TIME...MOT...LOC 0425Z 330DEG 22KT 4200 10162
HAIL...1.00IN
WIND...60MPH
$$
Kulik2 follow-up statements
779
WWUS53 KLBF 270456
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1156 PM CDT Wed Aug 26 2020
NEC005-075-091-117-270530-
/O.CON.KLBF.SV.W.0321.000000T0000Z-200827T0530Z/
Arthur NE-Grant NE-Hooker NE-McPherson NE-
1156 PM CDT Wed Aug 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR NORTHEASTERN ARTHUR...SOUTHEASTERN GRANT...
SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES...
At 1156 PM CDT/1056 PM MDT/, a severe thunderstorm was located 12
miles south of Whitman, or 21 miles north of Arthur, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carr Lake, Green Lake, Lena, Sand Puddin Lake, Pratt Lake, Spring
Valley Lake, Cogill Lake and East Cody Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4203 10144 4176 10113 4164 10166 4198 10169
TIME...MOT...LOC 0456Z 329DEG 16KT 4186 10154
HAIL...1.00IN
WIND...60MPH
$$
Kulik077
WWUS53 KLBF 270512
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1212 AM CDT Thu Aug 27 2020
NEC005-075-091-117-270521-
/O.CAN.KLBF.SV.W.0321.000000T0000Z-200827T0530Z/
Arthur NE-Grant NE-Hooker NE-McPherson NE-
1212 AM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4203 10144 4176 10113 4164 10166 4198 10169
TIME...MOT...LOC 0508Z 330DEG 22KT 4178 10148
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:07 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 26, 6:07 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service North Platte NE 707 PM CDT Wed Aug 26 2020 .SYNOPSIS... Issued at 324 PM CDT Wed Aug 26 2020 H5 analysis from earlier this morning had high pressure anchored over the Four Corners and a secondary area of high pressure was located over western Georgia. A low amplitude ridge of high pressure extended north of these two features into the upper Mississippi valley. Further west, a trough of low pressure extended from the Oregon coastline, south southwest to a point approximately 700 miles off the central California coast. A strong low was located over eastern Quebec with a trough extending south toward Bermuda. Hurricane Laura was approximately 200 miles southeast of the mouth of the Sabine river. At the surface, a weak frontal boundary extended from the western Nebraska Panhandle into northeastern South Dakota. Winds behind this boundary were northerly, while south of the boundary, winds were either southwesterly or southerly. Skies remained mostly clear this afternoon, with a few higher clouds in western portions of the forecast area. Temperatures as of 2 PM CT ranged from 91 at Gordon to 98 at Thedford. && .SHORT TERM...(This evening through Thursday night) Issued at 324 PM CDT Wed Aug 26 2020 The main forecast challenges in the next 36 hours are precipitation chances tonight, then again on Thursday night. Over the next 24 hours, there will be a gradual weakening of the persistent ridging across the northern plains and northern Rockies. This will allow shortwaves to enter the Dakotas Thursday into Thursday night, increasing the threat for thunderstorms (more on this later). For tonight, there was some indication with this morning's HRRR of thunderstorm development in the panhandle late this afternoon into the evening hours. Some of this activity was progged to move into the northwestern forecast area early this evening, then dissipate. The 12z NAM12 and NAMNest develop some limited convection off to the west of the forecast area and dissipate it before it reaches the western forecast area. As has been the case in this regime the past few days, the HRRR is the most "ambitious" with development of precipitation with its morning runs, then it backs off of it as you trend into the afternoon hours. The same thing is occurring right now as the latest 18z HRRR develops convection over the Cheyenne ridge which never makes it into the eastern panhandle. This model trend was echoed by the NAM12 and NAMNest from this morning which are dry for us tonight. That being said, decided to strip out pops in the NW Sandhills for tonight and keep them confined to the eastern panhandle. With respect to the weak frontal boundary which is currently draped across the northern forecast area. This feature is expected to lift slowly north as a warm front Thursday morning, becoming oriented across far Southern South Dakota by 21z Thursday. Late in the day Thursday, a northern stream disturbance will track from Montana into North Dakota. This will force the frontal boundary south into northern Nebraska Thursday evening increasing the threat for thunderstorms in the Dakotas and northern Nebraska. A decent low level jet will develop Thursday night from central Nebraska into northeast Nebraska. The nose of this feature will extend across northern Nebraska. Larger scale forcing will be even stronger across South Dakota Thursday night and am expecting the best chances for pcpn to be north of the forecast area with some chances in northern portions of the forecast area. Unfortunately, given weak forcing further south, pcpn chances are going to be minimal along and south of Interstate 80. As for highs Thursday, I went ahead and increased them some over guidance in northern Nebraska given the expected location of the surface front over southern South Dakota late in the afternoon. .LONG TERM...(Friday through Wednesday) Issued at 324 PM CDT Wed Aug 26 2020 The cool front will be pushed south into Kansas Friday resulting in cooler and drier conditions across western and north central Nebraska. The threat for precipitation will increase Saturday into Saturday night as mid level warm air advection and a surface warm front lifts across the area. Temperatures will warm back to more seasonal levels Sunday behind the warm front with highs in the mid 80s to lower 90s. This brief warmup will be followed by the threat for thunderstorms Sunday night as a strong cold front tracks through the forecast area. Behind the front, highs Monday and Tuesday will be in the 70s, with upper 70s to lower 80s for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Aug 26 2020 Fairly quiet aviation conditions are expected across the region through Thursday afternoon. There is a low chance of some thunderstorms across northern Nebraska Thursday evening. Confidence remains low in development at this time and any thunderstorms that do develop will only impact KVTN mainly after 00Z Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 26, 1:33 PM MDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 233 PM CDT Wed Aug 26 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-271945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 233 PM CDT Wed Aug 26 2020 /133 PM MDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. The hot weather continues this afternoon with heat index values in the upper 90s across southwest into north central Nebraska. A marginal risk for a severe storm or two exists for tonight north of a line from Oshkosh to Springview near a weak frontal boundary. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. On Thursday, an incoming cold front from South Dakota will be a focus for a few strong to severe storms to develop Thursday evening. A slight risk for severe storms exists across north central Nebraska, with a marginal risk extending south to near Interstate 80. Scattered thunderstorm chances will continue Friday through Tuesday across the outlook area. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Local storm report, Aug 26, 8:10 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 3 N NENZEL 42.97N 101.10W
08/26/2020 M1.75 INCH CHERRY NE TRAINED SPOTTER
GOLF BALL SIZED HAIL. A LITTLE BREEZY BUT NO SIGNIFICANT
WINDS.
&&
RLAMBSpecial weather statement, Aug 26, 9:16 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service North Platte NE 1016 PM CDT Wed Aug 26 2020 NEZ005-094-270415- Eastern Cherry NE-Western Cherry NE- 1016 PM CDT Wed Aug 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL 1115 PM CDT/1015 PM MDT/... At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Valentine National Wildlife Refuge to 22 miles south of Medicine Lake. Movement was southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Brownlee, Valentine National Wildlife Refuge, Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir Lake, Highway 97 crossing Big Creek, Sevenmile Hill, Highway 83 crossing Goose Creek and Highway 83 crossing the North Loup River. This includes the following highways... Highway 97 between mile markers 75 and 110. Highway 83 between mile markers 169 and 188. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4230 10028 4211 10126 4247 10151 4262 10061 TIME...MOT...LOC 0316Z 318DEG 23KT 4254 10072 4241 10136 Kulik
Special weather statement, Aug 26, 9:52 PM MDT, 33 minutes before
Special Weather Statement National Weather Service North Platte NE 1052 PM CDT Wed Aug 26 2020 NEZ023>025-094-270445- Hooker NE-Grant NE-Western Cherry NE-Thomas NE- 1052 PM CDT Wed Aug 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY... NORTHEASTERN GRANT...NORTHERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/... At 1052 PM CDT/952 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles north of Mullen to 11 miles northwest of Whitman. Movement was south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Mullen, Seneca, Whitman, Carr Lake, Duluth, Marsh Flat, Hire, Whitman Road crossing the North Branch of the Middle Loup River, Giant Hill, Highway 97 crossing Big Creek, Sevenmile Hill, Hecla, Kelso and Weir. This includes the following highways... Highway 2 between mile markers 148 and 197. Highway 61 between mile markers 164 and 176. Highway 97 between mile markers 64 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4203 10076 4190 10170 4222 10180 4238 10095 TIME...MOT...LOC 0352Z 342DEG 19KT 4228 10101 4218 10168 Kulik
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Aug 26, 8:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 45 min |
| Aug 26, 8:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 37 min |
| Aug 26, 9:16 PM MDT | Special Weather Statement | LBF | Cherry | 59 min |
| Aug 26, 9:52 PM MDT | Special Weather Statement | LBF | Hooker | 53 min |
| Aug 26, 10:45 PM MDT | Special Weather Statement | LBF | Hooker | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.